Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 27, NWS Norman, OK

May 19, 20174 counties in Texas

NWS Norman, OK issued this flash flood warning at May 19, 2017, 2:25 PM CDT for 4 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 2:25 PM CDT (19:25 UTC)
Expired
May 19, 2017, 6:30 PM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Baylor County, TX, Foard County, TX, Knox County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 85 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

615 
WGUS54 KOUN 191925
FFWOUN
TXC023-155-275-487-192330-
/O.NEW.KOUN.FF.W.0027.170519T1925Z-170519T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
225 PM CDT FRI MAY 19 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southeastern Foard County in northern Texas...
  Eastern Knox County in northern Texas...
  Southern Wilbarger County in northern Texas...
  Baylor County in northern Texas...

* Until 630 PM CDT
  
* At 224 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Seymour, Munday, Knox City, Goree, Red Springs, Lake Kemp, Mabelle,
  Vera, Rhineland, Bomarton and Lake Diversion.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3340 9992 3392 9951 3393 9895 3388 9895
      3370 9900 3340 9923

$$

KURTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 19, 12:46 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 19, 12:46 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1246 PM CDT Fri May 19 2017

.AVIATION...
Scattered to numerous showers and thunderstorms will continue
to from along and north of an outflow boundary this afternoon
and evening. Therefore, most of the convection will remain
south and east of most TAF sites, with the exception of LAW
and SPS. Other, isolated to widely scattered showers are forming
north of a frontal boundary in northwest Oklahoma.  This may
continue through the afternoon. Other widely scattered showers
and storms may develop as the front moves south and east
this afternoon and night. MVFR to perhaps IFR ceilings may form
behind the frontal boundary this evening and overnight.

&&

.PREV DISCUSSION... /issued 1159 AM CDT Fri May 19 2017/

UPDATE...
Lowered rain chances in many places this afternoon and evening,
especially northwest of I-44. Made other small adjustments to
other weather elements as well.

DISCUSSION...
Severe thunderstorms remain possible this afternoon and evening,
though confidence remains low as the setup appears to be
quite messy. We do not expect as many severe weather reports
today and tonight, compared to yesterday.

Heavy rainfall and flooding potential may increase later this
afternoon and tonight, especially over western north Texas and
southern Oklahoma.

Latest radars as of 1145 am showed showers and thunderstorms from
near Archer City, Texas to Waurika to Ada to Seminole. Additional
showers and storms were over northern Oklahoma from near Gage and
Woodward arcing into southern Kansas to near Ponca City.

Overall, believe the band of showers and storms over western
north Texas into southern Oklahoma should intensify due to
sufficient daytime heating and destabilization during the
afternoon hours. Strong 0-6 km bulk shear 30-50 kt supports a mix
of supercells and multicells. Some hail (probably smaller than
golf balls) and wind reports can be expected with this activity.
The SPC Enhanced Risk area handles this potential well.
Latest HRRR runs have been hinting at this potential for severe
storms as well.

Farther north and west, anywhere near and north of a Vernon,
Texas to Lawton to Norman to Chandler (including Oklahoma City,
Stillwater, Ponca City, Enid, Clinton, and Woodward), some severe
storms may form, mainly 4 pm to midnight, especially near a cold
front/surface low, but severe chances seem to be lower due to
abundant clouds to limit heating and destabilization. If storms
form, assuming surface temperatures can reach 80F or higher,
strong shear (0-6 km bulk shear 40 kt or greater) and sufficient
instability (MLCAPE 1000-2000 J/kg) would support isolated to
scattered severe storms with wind and hail.

Tornado risk remains rather low this afternoon and evening,
especially as storm coverage may be limited by clouds and the lack
of significant instability. However, a very moist boundary layer
and sufficient low level shear (0-1 km bulk shear 15-30 kt) would
support some potential for tornadoes if storms/supercells form.

For now, will not alter the Flood Watch due to the low confidence
of occurrence of what will happen this afternoon into tonight.
The air remains moist across the entire area with precipitable
water values 1-1.6" and surface dewpoints mainly in the 60s which
are well above average for this time of year. Any shower and storm
could be quite efficient and produce heavy rainfall rates of
1-3"/hr this afternoon into tonight. Still looks like the heaviest
most widespread rainfall will be somewhere near a Seymour to
Wichita Falls, Texas to Pauls Valley to Seminole line this
afternoon and tonight where an additional 1-3" may occur. Lesser
rainfall amounts and more spotty rainfall coverage can be expected
northwest of this line through tonight.

MBS

PREV DISCUSSION... /issued 645 AM CDT Fri May 19 2017/

AVIATION...
19/12Z TAFs. Widespread MVFR conditions expected most of forecast
period with IFR across west/northwest Oklahoma terminals through
this morning. Scattered TSRA will affect KLAW and KSPS this
morning with more widespread activity near frontal boundary this
afternoon and evening across all but far northwest Oklahoma.

PREV DISCUSSION... /issued 357 AM CDT Fri May 19 2017/

DISCUSSION...
Band of strong/severe storms just west and north of OKC, in
response to enhanced waa on nose of llj, continues to shift north
and east early this morning and is expected to weaken with time.
Another area of organized convection west of Abilene, TX forecast
to weaken through the morning but may work its way northward into
our Texas counties. This area of convection will make an already
moderate to low confidence forecast even more complicated.
Although there are model differences on timing and placement of
convection today, a common signal is for thunderstorm activity
to consolidate along a slow moving cold front this afternoon
through the evening hours. This line of storms will pose a
damaging wind and large hail threat. Higher end severe will be
possible with an discrete storms head of frontal boundary across
western north Texas and southwest-southcentral Oklahoma, primarily
very large hail. The ability to realize prefrontal convection
will be heavily dependent on evolution of West Texas storms
mentioned above. Latest swody1 also discusses these
uncertainties.

In addition to the severe potential through tonight, there is
still a concern for flash flooding to go along with mainstem river
flooding. We have trimmed off the western sections of the flood
watch where brevity of any heavy rain should preclude organized
areas of flooding.

Cooler and drier for much of the weekend before western periphery
of large upper trough swings through Monday and Tuesday. This will
be our next opportunity for organized thunderstorm activity.
Overall, rest of next week looks to be below average on
temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  53  70  50  77 /  50  10   0   0
Hobart OK         50  72  49  78 /  50   0   0   0
Wichita Falls TX  56  75  52  80 /  70  20   0   0
Gage OK           45  68  46  78 /  30   0   0  10
Ponca City OK     51  67  47  76 /  50  10   0   0
Durant OK         64  76  55  79 /  80  40  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ006>008-011>013-
     017>020-023>032-037>048-050>052.

TX...Flood Watch through Saturday morning for TXZ085-086-088>090.

&&
Hazardous weather outlook, May 19, 12:05 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1205 PM CDT Fri May 19 2017

OKZ004>048-050>052-TXZ083>090-201715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CDT Fri May 19 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and Tonight...

.THUNDERSTORMS...
There is an enhanced risk of severe thunderstorms today and
tonight across portions of north Texas and southern Oklahoma.
There is a slight risk of severe thunderstorms across much of the
remainder of Oklahoma, except for northwest Oklahoma.

LOCATION...
The enhanced risk is southeast of a line from Seymour and
Burkburnett Texas to Duncan and Seminole Oklahoma.

Surrounding the enhanced risk, there is also a slight risk across
much of Oklahoma southeast of a line from Alva to Cheyenne to
Hollis Oklahoma, and also includes the remainder of western north
Texas.

TIMING...
Through Midnight tonight.

IMPACTS...
Hail up to the size of golf balls, winds to 80 mph will be
possible with the strongest storms, with the highest chances in
the enhanced risk area.

There is a low chance of tornadoes.

Heavy rainfall will be possible over much of the risk areas.

DISCUSSION...
Showers and thunderstorms will continue to develop and move across
the area this afternoon and tonight. Some of the storms could
become severe with large hail, damaging winds, and very heavy
rainfall. There will be a low chance of a tornado with these
storms.

Thunderstorms will continue overnight, although the risk of severe
weather will decrease late this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
Oklahoma and north Texas should prepare for severe weather
operations during the day into this evening.

.Flooding...
More widespread heavy rainfall will be possible through tonight.
This heavy rain could lead to flash flooding and river flooding in
some locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.THUNDERSTORMS...
Isolated thunderstorms will be possible in southeastern Oklahoma
Saturday morning before moving out of the area.

There will be chances of thunderstorms again Sunday night through
Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 19, 12:44 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1244 PM CDT FRI MAY 19 2017

OKZ040-191830-
Garvin OK-
1244 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Garvin County Until 130
PM CDT...

AT 1242 PM CDT, a strong thunderstorm was located near Foster, moving
northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Pauls Valley, Elmore City, Paoli, Katie, Foster, Antioch, Pernell and
Whitebead.

This includes Interstate 35 between mile markers 66 and 81.

LAT...LON 3456 9757 3459 9757 3486 9736 3485 9717
      3475 9705 3451 9744 3451 9746
TIME...MOT...LOC 1742Z 222DEG 28KT 3459 9745

KURTZ
Special weather statement, May 19, 1:10 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
110 PM CDT FRI MAY 19 2017

TXZ086-088>090-191845-
Clay TX-Wichita TX-Archer TX-Baylor TX-
110 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Clay...southeastern
Wichita...Archer and southeastern Baylor Counties Until 145 PM CDT...

AT 108 PM CDT, strong thunderstorms were along a line extending from
7 miles northeast of Westover to 5 miles east of Megargel to 4 miles
west of Olney to 3 miles east of Elbert, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Wichita Falls, Burkburnett, Archer City, Iowa Park, Holliday,
Scotland, Windthorst, Megargel, Lake Arrowhead, Sheppard AFB, Dundee,
Mankins, Lake Kickapoo, southeastern Lake Diversion, Lakeside City,
Pleasant Valley and Cashion.

LAT...LON 3340 9899 3343 9898 3371 9908 3409 9854
      3381 9833 3361 9827 3347 9828 3347 9842
      3340 9842
TIME...MOT...LOC 1808Z 234DEG 34KT 3354 9890 3343 9885 3336 9884 3325
9894

KURTZ
Special weather statement, May 19, 1:11 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
111 PM CDT FRI MAY 19 2017

TXZ087-088-191900-
Knox TX-Baylor TX-
111 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Knox and
southwestern Baylor Counties Until 200 PM CDT...

AT 108 PM CDT, a strong thunderstorm was located near Weinert, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Munday, Goree, Red Springs and Bomarton.

LAT...LON 3340 9977 3367 9950 3367 9935 3354 9924
      3340 9944
TIME...MOT...LOC 1808Z 220DEG 33KT 3336 9967

KURTZ
Local storm report, May 19, 1:46 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
146 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             MUNDAY                  33.45N 99.63W
05/19/2017  E0.88 INCH       KNOX               TX   PUBLIC

&&

EM
Special weather statement, May 19, 2:07 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
207 PM CDT FRI MAY 19 2017

OKZ039-044-045-TXZ086-089-090-191945-
Cotton OK-Stephens OK-Jefferson OK-Clay TX-Wichita TX-Archer TX-
207 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton...
southwestern Stephens...western Jefferson...Clay...southeastern
Wichita and eastern Archer Counties Until 245 PM CDT...

AT 203 PM CDT, strong thunderstorms were along a line extending from
3 miles northwest of Dean to 3 miles west of Jolly to near Lake
Arrowhead to near Windthorst to 11 miles south of Scotland, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Eastern Wichita Falls, Duncan, Henrietta, Waurika, Comanche, Temple,
Ryan, Petrolia, Scotland, Byers, Dean, Randlett, Windthorst, Terral,
Bellevue, Jolly, Hastings, Addington, Sugden and Newport.

This includes Interstate 44 between mile markers 2 and 13.

LAT...LON 3355 9854 3394 9850 3422 9853 3452 9791
      3412 9780 3390 9780 3388 9781 3388 9782
      3385 9787 3389 9798 3347 9798 3347 9842
      3340 9842 3340 9853
TIME...MOT...LOC 1903Z 241DEG 33KT 3398 9841 3385 9841 3377 9842 3368
9841 3359 9840 3350 9841

KURTZ
Local storm report, May 19, 2:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
220 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             WINDTHORST              33.58N 98.44W
05/19/2017  E1.00 INCH       ARCHER             TX   PUBLIC

            NICKEL TO QUARTER SIZE HAIL REPORTED AT THE WINDHORST
            GENERAL STORE

&&

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:05 PM CDTAreal Flood AdvisoryOUNClay, Wichita3 hr
May 18, 7:34 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Clay, Wichita, Wilbarger41 min
May 18, 8:09 PM CDTTornado WarningOUNArcher, Baylor36 min
May 18, 8:19 PM CDTFlash Flood WarningOUNClay, Wichita3 hr
May 18, 8:39 PM CDTTornado WarningOUNArcher, Clay36 min
May 18, 9:11 PM CDTTornado WarningOUNClay34 min
May 18, 9:40 PM CDTTornado WarningOUNClay20 min
May 18, 9:51 PM CDTSevere Thunderstorm WarningOUNClay39 min
May 19, 6:07 AM CDTSpecial Weather StatementOUNWilbarger23 min
May 19, 6:14 AM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger31 min
May 19, 6:18 AM CDTSpecial Weather StatementOUNKnox27 min
May 19, 7:05 AM CDTSpecial Weather StatementOUNArcher, Baylor25 min
May 19, 7:44 AM CDTSpecial Weather StatementOUNArcher31 min
May 19, 7:58 AM CDTSpecial Weather StatementOUNBaylor, Wichita32 min
May 19, 8:20 AM CDTSpecial Weather StatementOUNClay40 min
May 19, 8:51 AM CDTSpecial Weather StatementOUNClay39 min
May 19, 11:03 AM CDTSpecial Weather StatementOUNArcher27 min
May 19, 11:19 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor41 min
May 19, 11:55 AM CDTSpecial Weather StatementOUNArcher35 min
May 19, 12:21 PM CDTSpecial Weather StatementOUNBaylor24 min
May 19, 12:30 PM CDTSpecial Weather StatementOUNClay45 min
May 19, 12:34 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor41 min
May 19, 1:10 PM CDTSpecial Weather StatementOUNArcher35 min
May 19, 1:11 PM CDTSpecial Weather StatementOUNKnox49 min
May 19, 1:31 PM CDTSevere Thunderstorm WarningOUNArcher, Clay44 min
May 19, 1:42 PM CDTAreal Flood AdvisoryOUNArcher, Clay, Wichita3 hr
May 19, 1:48 PM CDTAreal Flood AdvisoryOUNBaylor, Knox3 hr
May 19, 1:54 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox, Wilbarger51 min
May 19, 2:07 PM CDTSpecial Weather StatementOUNClay38 min
May 19, 2:18 PM CDTSevere Thunderstorm WarningOUNArcher, Clay42 min
May 19, 2:53 PM CDTSpecial Weather StatementOUNBaylor, Wichita67 min
May 19, 3:00 PM CDTSevere Thunderstorm WarningOUNClay45 min
May 19, 3:03 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger42 min
May 19, 3:06 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wilbarger39 min
May 19, 3:36 PM CDTSevere Thunderstorm WarningOUNClay, Wichita54 min
May 19, 4:29 PM CDTSevere Thunderstorm WarningOUNClay61 min
May 19, 4:58 PM CDTAreal Flood AdvisoryOUNClay, Wichita4 hr
May 19, 5:44 PM CDTSpecial Weather StatementOUNArcher31 min
May 19, 5:48 PM CDTSevere Thunderstorm WarningOUNArcher, Clay42 min
May 19, 5:59 PM CDTTornado WarningOUNArcher, Clay31 min
May 19, 6:13 PM CDTSevere Thunderstorm WarningOUNClay47 min
May 19, 6:18 PM CDTTornado WarningOUNClay27 min
May 19, 6:35 PM CDTSevere Thunderstorm WarningOUNClay40 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.